Thunderstorm Wind, Texas
- When
- July 2, 3:15 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles. Damaging winds was the main severe weather impact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 11:07 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Amarillo TX 1207 PM CDT SAT JUL 2 2016 ...Updated Aviation Discussion... .Aviation... 18Z Issuance...Showers are moving thru KAMA and should clear all TAF sites by 02/19z. Visible satellite is showing this cloud deck, which is AOA 5k ft AGL, should clear out briefly before cumulus clouds develop along or just to the east of the TX/NM stateline. Thunderstorm coverage will increase, impacting KDHT around 02/22Z and KGUY 03/00Z. Have held off on mentioning at KAMA, due to more favorable factors being further north. These storms will be capable of producing hail and gusty winds, which will be handled with amendments as needed. A cold front will pass thru all 3 TAF sites BTWN 03/06z thru 03/13z, switching winds to the north BTWN 10 to 20 kts with higher gusts. Low CIG AOA 2k ft AGL is possible in association with the front, which will be monitored as the time period approaches. Bieda && .Prev Discussion... /Issued 412 AM CDT SAT JUL 2 2016/ Discussion... Thunderstorm development expected to be enhanced today and tonight with the approach of a short wave trof and the arrival of its associated cold front. Cold front makes its way through most of the forecast area tonight, and then passes through the southeast Texas Panhandle Sunday morning. On Sunday, low thunderstorm chances continue in southeast as higher instability lingers ahead of elevated baroclinic zone. Low pops in western zones due to isentropic lift and developing upslope flow in instability axis. Low thunderstorm pops in varying sections of Panhandles Monday through Friday. Eastern sections will be most favored owing to persistence of richer moisture. Cockrell && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 16/3
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 358 AM CDT SAT JUL 2 2016 OKZ001>003-TXZ001>020-022100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 358 AM CDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES...WITH THE HIGHEST CHANCES ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH STRONG WIND GUSTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES EACH DAY. THE RISK FOR SEVERE WEATHER DURING THESE DAYS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT SAT JUL 2 2016
OKZ001-021915-
CIMARRON OK-
135 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 215 PM CDT...
AT 135 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENTON...OR 25 MILES NORTHWEST OF BOISE CITY...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK AND KENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3699 10271 3699 10262 3677 10258 3678 10300
3697 10300 3700 10283 3700 10276
TIME...MOT...LOC 1835Z 262DEG 14KT 3688 10294
BIEDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT SAT JUL 2 2016
OKZ001-022000-
CIMARRON OK-
230 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 300 PM CDT...
AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CIMARRON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3699 10230 3686 10219 3670 10259 3685 10272
3700 10250
TIME...MOT...LOC 1930Z 236DEG 15KT 3682 10258
BIEDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT JUL 2 2016
OKZ001-002-022115-
CIMARRON OK-TEXAS OK-
315 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON AND
NORTHWESTERN TEXAS COUNTIES UNTIL 415 PM CDT...
AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF KEYES...OR 17 MILES NORTHEAST OF BOISE CITY...MOVING
EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEYES...HOUGH...EVA AND STURGIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3682 10161 3677 10230 3694 10237 3700 10220
3700 10130
TIME...MOT...LOC 2015Z 252DEG 22KT 3688 10225
LGThe Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Barn destroyed and an outbuilding overturned. Four power poles knocked over. Six inch diameter tree limb peeled off. Windows broken in cars and home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651388, 651389, 651392.